Probabilistic patents, alternative damage rules, and optimal tariffs

Dey, Apurva, Kaushik, Arun Kumar and Pal, Rupayan (2020) Probabilistic patents, alternative damage rules, and optimal tariffs. Journal of Institutional and Theoretical Economics, 176 (2). pp. 276-311. ISSN 9324569

[thumbnail of JOITE 2020.pdf] Text
JOITE 2020.pdf - Published Version
Restricted to Repository staff only

Download (320kB) | Request a copy


This paper analyzes interdependences between optimal trade policy and preferred liability doctrine to assess infringement damages, when intellectual property rights are probabilistic, in a model of import competition between a foreign patentee and a domestic infringer. It shows two reversal results. First, a regime switch from protectionism to free trade reverses stakeholders' preferences over liability doctrines. Second, the optimal trade policy changes from an import tariff under the lost-profit rule to import subsidization under the unjust-enrichment rule, unless the patent is weak. It is found that free trade is not optimal, except for a few knife-edge cases.

Item Type: Article
Keywords: Probabilistic Intellectual Property Rights | Infringement | Damage Rules | Import Competition | Trade Policy |
Subjects: Social Sciences and humanities > Social Sciences > Law and Legal Studies
JGU School/Centre: Jindal School of Liberal Arts & Humanities
Depositing User: Amees Mohammad
Date Deposited: 30 Dec 2021 05:55
Last Modified: 18 Jan 2022 06:48
Official URL:


Downloads per month over past year

Actions (login required)

View Item
View Item